Vermont, 2021

Heat in Vermont, August 26, 2021

August 26, 2021 · NWS ALY · 2 events in 2 counties and zones

A hot and humid air mass developed ahead of an approaching cold front across southern Vermont on Thursday, August 26, 2021. Heat indices reached 95 to 101 degrees across Bennington and eastern Windham counties during the afternoon hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A hot and humid air mass developed ahead of an approaching cold front across southern Vermont on Thursday, August 26, 2021. Heat indices reached 95 to 101 degrees across Bennington and eastern Windham counties during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 26, 9:18 AM EST, 42 minutes earlier.

Area forecast discussion, Aug 26, 9:18 AM EST, 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1018 AM EDT Thu Aug 26 2021

.SYNOPSIS...
High pressure moving southeast of our region today will allow
oppressive heat and humidity to build in. Widely scattered
thunderstorms will be possible this afternoon and evening. A
cold front will move southward across the region late tonight
into Friday, ushering in a cooler air mass for the weekend.
However, the front will stall just south of the region, before
lifting back northward late Saturday into Sunday, allowing for
additional showers and a few thunderstorms.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Heat Advisory from 11 AM to 8 PM today for the most of the
region except for the southern Adirondacks and western Windham
County...

.UPDATE...Area of clouds over Mohawk Valley/Saratoga Region
indicative of diffuse short wave, but could result in enough of
a differential heating boundary for some convective initiation
this afternoon. Will watch this area as well as higher terrain
of the Catskills/Berkshires where surface heating is being
maximized. Plenty of low level moisture and instability
available today. Weak/subtle forcing should result in rather
sparse coverage though (isolated to widely scattered). Latest
CAMs continue to support sparse coverage too. 12Z KALY sounding
revealed fairly steep mid level lapse rates between 6.5-7
degC/Km with forecast SBCAPE likely rising into at least the
1500-2500 J/Kg range with DCAPE 800-1200 J/Kg. Weak 0-6 km shear
< 20 kt today, so pulse- type environment with brief strong
wind gusts possible but again isolated.

.PREVIOUS[0617]...Band of mid level clouds associated with weak
shortwave continues to slowly enter the southwest Adirondacks
and mid Hudson Valley. Elsewhere, skies remain mostly clear with
some patchy fog, particularly within river valleys. Temps range
from the mid 60s to around 70.

For today, main story will be the heat and humidity, as pool of
850 temps of +18 to +20 C move across the region from the west.
This should translate into afternoon max temps in the upper 80s
to lower 90s for many valley areas. In addition, dewpoints will
likely climb into the lower 70s for many of these areas, with
some locally higher values possible. This will lead to heat
indices reaching 95-100 for most valley areas this afternoon,
with some mid 90s even across the traditionally cooler higher
terrain of the eastern Catskills and Berkshires. Thus, fairly
widespread heat advisories have been issued.

As this morning's weak shortwave shifts southeast this
afternoon, there might be just enough mid level moisture and
forcing to trigger isolated thunderstorms, with best chances
south of I-90, which should be proximate to the best forcing
from the weakening shortwave during peak afternoon heating.

Another area which may be slightly more susceptible to isolated
thunderstorm development, especially after 5 PM, could be
across the upper Hudson Valley into southern VT, including the
Lake George area, as a weak pre-frontal trough approaches from
the north.

Although mainly pulse-type thunderstorms are expected due to
relatively light winds aloft, we can not rule out an isolated
stronger thunderstorm with strong wind gusts, given the
potential for high SBCAPES (possibly reaching 2000-3000 J/kg or
higher), and also DCAPES > 1000 J/kg. However, overall coverage
of thunderstorms looks very sparse.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
For tonight, a few evening thunderstorms may persist across the
Lake George/Saratoga region into southern VT this evening,
otherwise expect clear to partly cloudy skies overnight with
patchy fog developing. A cold front will settle southward,
however this front looks very shallow, with limited support
aloft, therefore expect mainly a wind shift overnight across
northern areas. Lows by daybreak Friday ranging from the mid 60s
to around 70, except for 60-65 across some higher terrain
areas.

On Friday, the aforementioned cold front will continue settling
southward, reaching the mid Hudson Valley and NW CT by mid to
late afternoon. Behind the front, cooler and less humid
conditions should settle southward. However, before the front
passes, portions of the mid Hudson Valley and lower elevations
in NW CT could reach around 90 degrees, combined with dewpoints
in the lower 70s. This could lead to another day of heat indices
reaching the mid/upper 90s, and a heat advisory may be needed
for this region on Friday. Also, isolated/scattered showers and
thunderstorms are possible near the frontal boundary Friday
afternoon, with best chances extending from the southeast
Catskills into the I-84 corridor of the mid Hudson Valley, and
into NW CT. Highs outside of the mid Hudson Valley/NW CT region
should reach the upper 70s to lower/mid 80s, with dewpoints
lowering into the upper 50s to mid 60s by late afternoon.

The surface frontal boundary should settle south and west of
the region Friday night, before becoming nearly stationary
across the northern mid Atlantic states Saturday morning, then
should gradually lift back north and east late Saturday and
Saturday night toward the region. This front appears quite
shallow, as the best 850 hPa thermal gradient lies much farther
north and east across northern NYS and New England by late
Saturday. Low level isentropic lift should allow for low clouds
to increase late Friday night into Saturday, along with areas of
light rain and drizzle to develop. Also, a few heavier showers
and embedded thunderstorms could occur, given forecast Showalter
Indices dropping to between 0 and -2 C. Best chances for showers
and possible thunderstorms looks to be mainly west of the Hudson
River Saturday afternoon, before shifting eastward during
Saturday night. So, it is possible that a portion of Saturday
remains dry across western New England (especially in the
morning). It will be noticeably cooler Friday night-Saturday
night, with lows mainly in the 50s and lower 60s, and highs
Saturday only in the 70s for most areas. In fact, if low clouds
and areas of light rain/drizzle develop more quickly, some
higher elevations could barely reach 70 on Saturday. It also may
become breezy Saturday as southeast to south winds increase to
10-20 mph within a tightening low level pressure gradient due to
high pressure building in from the northeast.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
General zonal upper flow with warm advection through the day Sunday
as flat upper ridging briefly builds into our region. A diffuse low
level dew point boundary retreating north and east could provide
some focus for isolated to scattered showers and storms Sunday.
Highs Sunday in the upper 70s to lower 80s with a little cooler
in higher terrain.

Northern stream upper energy tracking through southern Canada is
expected to provide upper confluence, supporting the passage of a
cold front some time in the Monday night time frame, perhaps early
Tuesday.  Instability ahead of the cold front will support
increasing coverage of showers and storms, especially in the
afternoon and evening. Shear does not look too noteworthy in sources
of guidance but any thunderstorms could be strong, including locally
heavy rain. Highs Monday in the lower to mid 80s with mid 70s to
near 80 higher terrain.

By Tuesday, some clearing and drying, and then potentially some
upper energy from the midwest and OH Valley slowly tracks east and
could bring a return to some clouds and showers Wednesday into
Thursday. However, that is less certain in sources of
guidance/ensembles. So, leaving Wednesday dry until a better
consensus from sources of guidance/ensembles. Highs Tuesday in the
upper 70s to lower 80s with lower 70s higher terrain. Highs
Wednesday in the mid to upper 70s with around 70 higher terrain.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Any fog will lift by 13Z. Mainly clear skies are expected with
some high level clouds through tonight with scattered clouds
well above 3000 feet. There are chances for isolated to
scattered convection to develop and included a PROB30 at KGFL
and KPOU between 21Z-24Z.

Light and variable to calm winds through mid morning with a very
light westerly flow developing later in the morning with a more
southerly flow at KGFL. Winds trend toward calm this evening and
tonight.

Outlook...

Friday Night: Low Operational Impact. Isolated SHRA.
Saturday: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday: Moderate Operational Impact. Scattered SHRA...TSRA.
Sunday Night: Moderate Operational Impact. Scattered SHRA.
Monday: High Operational Impact. Likely SHRA...TSRA.

&&

.FIRE WEATHER...
High pressure moving east of our region today will allow
oppressive heat and humidity to build in. Widely scattered
thunderstorms will be possible this afternoon and evening. A cold
front will move southward across the region late tonight into
Friday, ushering in a cooler air mass for the weekend. However, the
front will stall just south of the region, before lifting back
northward late Saturday into Sunday, allowing for additional
showers and a few thunderstorms.

Relative humidity values will drop to minimum values of around
50 to 60 percent this afternoon and again Friday afternoon,
and will increase to between 90 and 100 percent tonight with
areas of dew formation likely.

Winds will become west to southwest around 10 mph or less today.
Winds tonight will shift to the west-northwest around 5 mph,
then become north to northeast on Friday and increase to 5-15
mph.

Winds will be stronger, and variable in direction in and near
any thunderstorms.

&&

.HYDROLOGY...
Outside of isolated to scattered afternoon/evening showers and
thunderstorms today into Friday, we are not anticipating any
widespread or significant precipitation. Rivers that rose in
response to the heavy rain from Tropical Cyclone Henri will
continue to drop over the coming days. Additional showers are
possible over the weekend, but are not expected to cause
widespread hydro issues.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ001-013.
NY...Heat Advisory until 8 PM EDT this evening for NYZ038>041-043-
     047>054-058>061-063>066-083-084.
MA...Heat Advisory until 8 PM EDT this evening for MAZ001-025.
VT...Heat Advisory until 8 PM EDT this evening for VTZ013-015.

&&

SYNOPSIS...KL/JPV
NEAR TERM...KL/JPV
SHORT TERM...KL
LONG TERM...NAS
AVIATION...NAS
FIRE WEATHER...KL/JPV
HYDROLOGY...KL/JPV
Hazardous weather outlook, Aug 26, 3:22 AM EST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
422 AM EDT Thu Aug 26 2021

CTZ001-013-MAZ001-025-NYZ038>041-043-047>054-058>061-063>066-083-084-
VTZ013-015-271100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Northern Saratoga-Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Southeast Warren-
Southern Washington-Bennington-Eastern Windham-
422 AM EDT Thu Aug 26 2021

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York excluding the southern
Adirondacks, and for Bennington and eastern Windham Counties of
southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Isolated thunderstorms are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat Advisories may be needed for Friday across portions of the mid
Hudson Valley, as heat indices may reach the mid to upper 90s.

Isolated thunderstorms are possible Friday afternoon close to the
Interstate 84 corridor in the mid Hudson Valley, and into northwest
Connecticut.

There is a chance of thunderstorms Sunday and Monday, mainly during
the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ032-033-042-082-VTZ014-271100-
Northern Herkimer-Hamilton-Northern Warren-Northern Fulton-
Western Windham-
422 AM EDT Thu Aug 26 2021

This Hazardous Weather Outlook is for the southern Adirondacks of
eastern New York, and for western Windham County of southern
Vermont.

.DAY ONE...Today and tonight.

Isolated thunderstorms are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms Sunday and Monday, mainly during
the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Bennington

When
August 26, 10:00 AM EST to 7:00 PM EST
Where
Bennington forecast zone
Reported by
Mesonet
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Heat, Eastern Windham

When
August 26, 10:00 AM EST to 7:00 PM EST
Where
Eastern Windham forecast zone
Reported by
Mesonet
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2021Every state in 2021This day in weather historyWarnings in Vermont, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978753, 978754.